Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 164, NWS Blacksburg, VA

May 23, 2011Surry County, Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2011, 3:56 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 64 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 3:56 PM EDT (19:56 UTC)
Expired
May 23, 2011, 5:00 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:57 PM EDTHAIL 0.25Millers Creek, NCMILLERS CREEK PO
May 23, 3:57 PM EDTHAIL 0.54 Wsw Ronda, NCROARING RIVER PO
May 23, 3:57 PM EDTHAIL 1.754 E North Wilkesboro, NCOCCURRED ON FISHING CREEK ROAD
May 23, 4:00 PM EDTTSTM WND DMGW Wilkes Co Arpt, NCSEVERAL TREES DOWN
May 23, 4:01 PM EDTTSTM WND DMG5 W North Wilkesboro, NCAT LEAST SIX PINE TREES DOWN NEAR THE INTERSECTION OF PADS ROAD AND BOONE TRAIL
May 23, 4:01 PM EDTHAIL 1.755 W North Wilkesboro, NCOCCURRED NEAR THE INTERSECTION OF PADS ROAD AND BOONE TRAIL
May 23, 4:07 PM EDTHAIL 1.755 Ssw Ronda, NCEXIT 276 AT HWY 421
May 23, 4:10 PM EDTTSTM WND DMGMulberry, NCTWO LARGE TREES DOWN
May 23, 4:12 PM EDTHAIL 1Clingman, NC
May 23, 4:27 PM EDTHAIL 1.75North Wilkesboro, NC
May 23, 4:30 PM EDTHAIL 0.751 Nw North Wilkesboro, NCALSO 53 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:16 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS51 KRNK 231956
SVRRNK
NCC171-193-197-232100-
/O.NEW.KRNK.SV.W.0164.110523T1956Z-110523T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 500 PM EDT.

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WILKES COUNTY AIRPORT...OR NEAR NORTH WILKESBORO...AND MOVING EAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROARING RIVER...
  CLINGMAN...
  SWANCREEK...
  BROOKS CROSSROADS...
  YADKINVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3605 8091 3611 8123 3629 8123 3628 8045
      3616 8043 3613 8044 3611 8046 3610 8050
      3604 8050
TIME...MOT...LOC 1956Z 275DEG 28KT 3618 8104

$$

16
3 follow-up statements
163 
WWUS51 KRNK 232010
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT MON MAY 23 2011

NCC171-193-197-232100-
/O.CON.KRNK.SV.W.0164.000000T0000Z-110523T2100Z/
YADKIN NC-SURRY NC-WILKES NC-
410 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL WILKES...SOUTHWESTERN SURRY AND YADKIN COUNTIES...

AT 406 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
CLINGMAN...OR NEAR RONDA...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLINGMAN...
  SWANCREEK...
  BUCK SHOALS...
  BROOKS CROSSROADS...
  YADKINVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO TWO INCHES IN DIAMETER HAS BEEN REPORTED NEAR THE NORTH 
WILKESBORO AREA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3605 8091 3611 8123 3629 8123 3628 8045
      3616 8043 3613 8044 3611 8046 3610 8050
      3604 8050
TIME...MOT...LOC 2009Z 280DEG 24KT 3616 8095

$$

16
803 
WWUS51 KRNK 232046
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT MON MAY 23 2011

NCC171-232056-
/O.CAN.KRNK.SV.W.0164.000000T0000Z-110523T2100Z/
SURRY NC-
446 PM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SURRY COUNTY IS 
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3605 8091 3611 8123 3615 8123 3622 8044
      3616 8043 3613 8044 3611 8046 3610 8050
      3604 8050
TIME...MOT...LOC 2046Z 291DEG 28KT 3607 8084

$$

NCC193-197-232100-
/O.CON.KRNK.SV.W.0164.000000T0000Z-110523T2100Z/
YADKIN NC-WILKES NC-
446 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL WILKES AND YADKIN COUNTIES...

AT 444 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BUCK
SHOALS...OR 11 MILES SOUTHEAST OF RONDA...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BUCK SHOALS...
  BROOKS CROSSROADS...
  LONE HICKORY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3605 8091 3611 8123 3615 8123 3622 8044
      3616 8043 3613 8044 3611 8046 3610 8050
      3604 8050
TIME...MOT...LOC 2046Z 291DEG 28KT 3607 8084

$$

16
752 
WWUS51 KRNK 232100
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT MON MAY 23 2011

NCC193-197-232110-
/O.EXP.KRNK.SV.W.0164.000000T0000Z-110523T2100Z/
YADKIN NC-WILKES NC-
500 PM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILKES AND YADKIN
COUNTIES EXPIRES AT 500 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED TO THE 
SOUTH OF THE WARNED AREA. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3605 8091 3611 8123 3615 8123 3622 8044
      3616 8043 3613 8044 3611 8046 3610 8050
      3604 8050
TIME...MOT...LOC 2100Z 291DEG 28KT 3602 8072

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:31 PM EDT, 25 minutes earlier.

Area forecast discussion, May 23, 3:31 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT MON MAY 23 2011

.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 2PM MONDAY MORNING CLOUDS ASSOCIATED WITH INITIAL WAVE BEGINNING
TO THIN ACROSS THE REGION. STILL A TRICKY FORECAST THE REST OF THE
AFTERNOON. LOW LEVEL STABLE LAYER HAS STOPPED ANY THUNDERSTORMS
FROM FORMING THUS FAR. HOWEVER LATEST RUC ANALYSIS SHOWS MLCAPE
VALUES UP TO 2000 J/KG ACROSS THE AREA WITH CONTINUED HEATING
EXPECTED. EFFECTIVE SHEAR OVER THE REGION AN IMPRESSIVE 50 KTS AS
WELL. THUS IF ANY STORMS CAN FORM THEY MAY BE ABLE TO QUICKLY
BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL. CONTINUED HEATING
AND THE SUBTLE WAVE SEEN ON VISIBLE IMAGERY OVER JUST ENTERING OUR
WESTERN CWA...MAY BE ENOUGH TO FIRE STORMS. LATEST HRRR AND LOCAL
WRF MODELS BOTH SHOW A LINE OF THUNDERSTORMS FORMING WITH THAT
WAVE OVER THE NEXT FEW HOURS. THUS THIS WILL HAVE TO BE WATCHED
CLOSELY OVER THE NEXT FEW HOURS.

PREVIOUS DISCUSSION...

NEXT STRONGER S/W NOW APPROACHING THE OHIO VALLEY IS PROGGED TO
QUICKLY DROP ESE CROSSING THE WESTERN MOUNTAINS EARLY THIS
AFTERNOON. WITH HEATING ATMOS LOOKS TO REBOUND AGAIN AIDED BY
INCREASING LOW LEVEL SW FLOW AND JUICY DEWPOINTS. THIS PROVIDED
ENOUGH HEATING THRU DEBRIS CLOUDS AFTER EARLY FOG AGAIN GIVES
CAPES OF 1-2K MOST SPOTS AND HIGH DCAPES WITH LOW LEVEL INVERTED V
POTENTIAL UNDER A DECENT MID LEVEL WESTERLY JET. HOWEVER GUIDANCE
SHOWING DIFFERING SOLUTIONS IN REGARDS TO THE EVOLUTION OF THE
CONVECTION WITH THIS FEATURE WITH THE NAM HAVING COVERAGE MORE TO
THE EAST WITH THE CURRENT VORT WHILE THE GFS SHOWING LITTLE QPF AS
BASICALLY IN BETWEEN SYSTEMS TODAY. HRRR MEANWHILE HAS SOME EARLY
SHRA ACROSS THE NW WITH THE LOCAL WRF ONLY SHOWING ISOLATED AFTN
COVERAGE. AGAIN SINCE LOWER CONFIDENCE IN JUST HOW MUCH THINGS
WILL ORGANIZE ESPCLY GIVEN MORE WEST WIND ALOFT AND LOW LEVEL
MIXING WHICH COULD SHUT THINGS OFF KEEPING POPS DECENT CHANCE WITH
HIGHEST WEST THIS AFTERNOON. FOLLOWED CLOSER TO THE SLIGHTLY LOWER
MET MOS TEMPS BUT IF MORE SUN TAKES SHAPE OVER DOWNSLOPE THEN
PERHAPS A FEW TEMPS NEAR 90 POSSIBLE.

WILL AGAIN WORK IN BETWEEN IMPULSES THIS EVENING BEFORE ANOTHER
ELONGATED S/W WORKS TOWARD THE WESTERN SLOPES LATE. GUIDANCE SHOWS
LITTLE LIFT EAST OF THE MOUNTAINS OVERNIGHT DESPITE LINGERING CAPES
AND HIGH PWAT. SINCE FOCUS OTHER THAN FOR OLD OUTFLOW LACKING WILL
CUT POPS EAST OF THE BLUE RIDGE AFTER MIDNIGHT FOR NOW. OTRW RUNNING
WITH HIGH CHANCES ALL EXCEPT THE EASTERN SLOPES TO INIT THIS
EVENING...THEN DECREASING BEFORE NUDGING UP TO HIGHER CHANCES AGAIN
WEST TOWARD MORNING. THINK LOW TEMPS MAY BE SLIGHTLY COOLER
OVERNIGHT GIVEN SOME DECREASE IN DEWPOINTS VIA WESTERLY TRAJECTORY
AND PERHAPS CONVECTIVE COOLING.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
VERY WARM AND MOIST AIR MASS FOR LATE MAY TO REMAIN IN PLACE
THROUGHOUT THE SHORT-TERM AS SUB-TROPICAL RIDGE OFF THE SOUTHEAST US
COAST REMAINS ENTRENCHED. TUE NITE STARTS OFF MILD WITH THE
CONTINUED SSW FLOW ACRS THE AREA AND SUBSTANTIAL CLOUD
COVER...POSSIBLY DEBRIS FROM EARLIER CONVECTION...DIMINISHING TOWARD
MORNING. LOWS WILL BE RUNNING ABOUT 10F ABOVE NORMAL FROM UPPER 50S
NW TO MID 60S SE.

WED WILL CONTINUE THE CHANCE FOR AT LEAST SCATTERED STRONG STORMS
DESPITE SHORT-WAVE RIDGING AHEAD OF THE DEVELOPING SYSTEM OVER THE
CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY WILL
REMAIN OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES AND
WITH AFTERNOON HEATING CAPES APPROACH 1000 TO 1500 J/KG ON VARIOUS
MODELS. KEPT HIGHEST CHANCE OF POPS OVER THE MOUNTAINS DUE TO
TERRAIN FORCING AND PROXIMITY TO THE BEST FORCING...WHICH WILL STILL
BE MAINLY OVER THE OH VALLEY.

LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH VALLEY
THURS WITH THE SYNOPTIC BOUNDARY STILL TO OUR WEST AND WARM FRONT
WELL NORTH. AIR MASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN
UNSTABLE AND FAVORABLE FOR AGAIN AT LEAST SCATTERED DIURNAL AND
MESOSCALE DRIVEN CONVECTION. STORMS COULD AGAIN BE SEVERE OR HEAVY
RAIN MAKERS WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING..ESPECIALLY WITH THE GROUND VERY WET IN PLACES FROM THE
LAST SEVERAL WEEKS OF EXCESS PRECIPITATION. HIGHS STILL VERY MILD
FROM LOW 90S OVER THE SOUTHEAST AND MID-80S EVEN IN THE MOUNTAINS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THURSDAY NIGHT THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY
PROGRESSIVE FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF
DISTURBANCES MOVING THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR
THE AREA...IN ADDITION TO A DIURNAL CONVECTION PATTERN. THE RESULT
WILL BE DAILY CHANCES OF SHOWERS AND STORMS WITH PERIODS OF GREATER
COVERAGE IN ASSOCIATION WITH TWO DISTINCT WAVES. THE FIRST OF THESE
LOOKS TO HAVE A THURSDAY NIGHT INTO FRIDAY TIME FRAME...WITH THE
SECOND PASSING MORE TO THE NORTH OF THE AREA WITH A SATURDAY INTO
SATURDAY NIGHT TIME FRAME. THE SECOND WAVE ALSO WILL BRING A COLD
FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER HIGH
PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
ALL SITES EXPECT LYH FINALLY UP TO VFR CONDITIONS THIS AFTERNOON.
CONVECTION FORECAST TRICKY FOR THE NEXT SEVERAL DAYS. WEAK IMPULSE
CURRENTLY ENTERING SOUTHEAST WEST VIRGINIA MAY PROVIDE ENOUGH LIFT
TO FORM SHOWERS AND THUNDERSTORMS THIS AFTERNOON. KEPT OUT OF THE
TAFS FOR NOW GIVEN LOW CONFIDENCE. BEST CHANCE OF SEEING THESE
STORMS AND ASSOCIATED BRIEF IFR/LIFR CONDITIONS WOULD BE OUR
VIRGINIA TAF SITES...WITH TIMING BETWEEN 3 PM AND 8 PM. AFTER THIS
EXPECT A BREAK IN THE ACTION. HOWEVER ANOTHER WAVE WILL APPROACH
SHORTLY BEFORE MIDNIGHT. THINK SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THIS WILL WEAKEN AS THEY APPROACH...THUS DID NOT
INCLUDE IN TAFS. IF THEY DO MAKE IT INTO OUR AREA TIMING WOULD BE
A FEW HOURS EITHER SIDE OF MIDNIGHT...WITH TH BEST CHANCE ACROSS
WESTERN AREAS. THINK WE WILL SEE MORE MID LEVEL CLOUDS
TONIGHT...RESULTING IN LESS FOG FORMATION THAN LAST NIGHT. HOWEVER
IT IT DOES RAIN THIS EVENING...AND BRIEF CLEARING OCCURS...SOME
POCKETS OF DENSE FOG ARE STILL POSSIBLE TOWARDS MORNING.

AFTER TONIGHT...BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE
MTNS...MONDAY THROUGH AT LEAST SATURDAY. THUS WHILE VFR CONDITIONS
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THESE STORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...MC
SHORT TERM...PC
LONG TERM...DS
AVIATION...JH/MC
Hazardous weather outlook, May 23, 4:34 AM EDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EDT MON MAY 23 2011

VAZ007-009>014-018>020-022>024-WVZ042>045-240845-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
434 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST
CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY THIS AFTERNOON AND
EVENING.

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-240845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
434 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW THUNDERSTORMS TUESDAY AFTERNOON AND EVENING MAY BE STRONG
TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 23, 10:57 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             5 SW BEDFORD CITY       37.29N 79.60W
05/22/2011  E0.50 INCH       BEDFORD            VA   PUBLIC

&&

DS
Local storm report, May 23, 12:38 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      1 NE TODD               36.31N 81.59W
05/22/2011                   ASHE               NC   FIRE DEPT/RESCUE

            MUDSLIDE DUE TO HEAVY RAIN CLOSED 1 LANE OF HWY 194.
            NUMEROUS SMALL STREAMS WERE ALSO OUT OF THEIR BANKS.

&&

PC
Local storm report, May 23, 1:49 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     1 N CHRISTIANSBURG      37.16N 80.40W
05/22/2011                   MONTGOMERY         VA   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE REPORTED ESTIMATED WINDS OVER 60 MPH
            FOR ABOUT 3 MINUTES AND SEVERAL MEDIUM-SIZE TREES
            DAMAGED.

&&

PC
Special weather statement, May 23, 3:08 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT MON MAY 23 2011

NCZ001-018-019-232015-
ASHE NC-WATAUGA NC-WILKES NC-
308 PM EDT MON MAY 23 2011

...A DEVELOPING THUNDERSTORM WILL AFFECT ASHE...WATAUGA AND WILKES
COUNTIES...

AT 306 PM EDT...A DEVELOPING THUNDERSTORM WAS LOCATED OVER DEEP
GAP...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR CASCADE FALLS...SUMMIT...AND IDLEWILD AROUND
315 PM...MAPLE SPRINGS AROUND 320 PM...WILBAR AROUND 330 PM...MILLERS
CREEK...BUCK...HALLS MILLS...AND MC GRADY AROUND 340 PM AND MULBERRY
AROUND 345 PM.

LAT...LON 3617 8163 3630 8163 3638 8093 3633 8087
      3609 8088

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:02 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe58 min
May 22, 8:17 PM EDTFlash Flood WarningRNKAshe, Watauga, Wilkes4 hr
May 22, 8:33 PM EDTFlash Flood WarningRNKAshe4 hr
May 22, 9:50 PM EDTSpecial Weather StatementRNKYadkin55 min
May 22, 10:39 PM EDTSpecial Weather StatementRNKRockingham36 min
May 22, 11:19 PM EDTSpecial Weather StatementRNKCaswell, Rockingham56 min
May 23, 12:12 AM EDTSpecial Weather StatementRNKAshe, Watauga63 min
May 23, 12:14 AM EDTFlash Flood WarningRNKAshe, Watauga, Wilkes4 hr
May 23, 12:24 AM EDTSpecial Weather StatementRNKCaswell66 min
May 23, 2:11 AM EDTSpecial Weather StatementRNKStokes64 min
May 23, 2:45 AM EDTSpecial Weather StatementRNKCaswell, Rockingham60 min
May 23, 3:08 PM EDTSpecial Weather StatementRNKWilkes67 min
May 23, 3:15 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes45 min
May 23, 3:45 PM EDTFlash Flood WarningRNKAshe, Watauga, Wilkes4 hr
May 23, 4:14 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes46 min
May 23, 4:59 PM EDTSpecial Weather StatementRNKStokes61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.